Minnesota, 2021

Blizzard and Heavy Snow in Minnesota, December 26 to 27, 2021

December 26 to 27, 2021 · NWS DLH · 15 events in 15 counties and zones

A band of wind-driven snow lifted north and northeastward across Minnesota on the evening of Sunday, December 26th, with the snow intensifying and expanding over the northern half of the state. 5 inches accumulating in one hour.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A band of wind-driven snow lifted north and northeastward across Minnesota on the evening of Sunday, December 26th, with the snow intensifying and expanding over the northern half of the state. The snow became especially heavy late in the evening near Brainerd, where a spotter had reported 3.5 inches accumulating in one hour. Multiple waves of heavy snow then paraded over the Brainerd Lakes, Grand Rapids, Duluth, and the North Shore of Lake Superior, eventually winding down during the afternoon of Monday, December 27th. Strong winds off of Lake Superior led to blizzard conditions along the North Shore and into Duluth. A corridor of widespread snow totals of 8-12 inches was observed with the Brainerd Lakes region climbing near 18 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 26, 4:48 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 26, 4:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
448 PM CST Sun Dec 26 2021

.DISCUSSION...(This evening through Saturday)
Issued at 444 PM CST Sun Dec 26 2021

Summary: A winter storm is set to move in across the Northland this
evening. Widespread impactful snow accumulations are expected.
Snowfall rates will be heavy at times with gusty winds causing
blowing snow. The highest winds and worse conditions are expected to
be after midnight along the North Shore where a Blizzard Warning has
been issued. Snow chances will begin to taper off tomorrow evening
with some freezing drizzle populating over northern WI. There is a
brief lull in weather systems Monday night before another round of
snow arrives Tuesday bringing a couple of additional inches of new
snow.

Surface high pressure over southern Canada is slowly being ushered
off to the northeast today as a 170kt jet barrels over the Front
Range. Return flow on the backside of the departing high pressure is
advecting low level moisture over the relatively warm lake waters.
Satellite showcases this as low stratus that has penetrated inland
through the Arrowhead and portions of Bayfield. As the flow
continues we may see some early onset of snow along the North Shore
where the terrain enhancement is common. Further to our west lee
cyclogenesis was beginning to take shape this morning with a surface
low developing over the Northern Plains. This low will be the focal
point for our inbound winter storm this evening.

As the low advances on the region it will first have to overcome the
dry air in place over the region. Both upstream stations of MPX and
ABR highlight a dry slot of air from 850mb up to the mid levels. As
the system eats away at the dry air that will likely put the early
onset of snow falling in Brainerd by this evening. The latest high
resolution model guidance suggests that this initial burst could be
quite heavy at times with snowfall rates between 1 to 1.5 inches an
hour at times. The broad scale forcing highlighted by a deep omega
corridor will rotate northeast out ahead of the surface low.
Snowfall will spread northeast lock in step with this feature with
even higher snowfall rates and amounts expected along the North
Shore. The lake and terrain enhancement could see snowfall rates of
of 1.5 to 2 inches per hour in the early morning hours. In addition
to the snowfall there is a concern for some stronger winds to
accompany this system as well. The strongest winds will likely be
along the North Shore with winds out of the east initially.With this
in mind we have issued a Blizzard Warning for southern Lake and Cook
Counties. This warning may need to be expanded further north
depending on how the conditions trend. Elsewhere we have kept the
Winter Storm Warnings going. There could be an argument to be
made in changing Burnett, Washburn, and Sawyer to Warnings as
well, but we will hold off for now.

Monday morning the center of the low will be moving overhead with
mostly snow still ongoing across the region. NW WI may have a
change in precipitation type as most of the soundings are indicating
a loss of ice crystals aloft. This will likely result in freezing
drizzle on the backside of this system for a couple hours.
Accumulations at this time are expected to be minimal with values of
around 0.05 inches in NW WI.  The bulk of the moisture is set to
move off monday afternoon leaving the region with a fresh snowpack.

We have just a brief lull in our snow activity Monday night before
another system is projected to slide across the region once again.
Additional snow accumulations will be abound across the Northland
with plenty of cold air in place for dendrites to grow. However,
this system does not pack quite the punch of the previous low due to
lack of strong synoptic drivers. Nevertheless and additional couple
of inches will be tacked on across the Northland.

Wednesday surface high pressure ridges in from the west ushering out
any remaining precipitation. Colder temperatures will have settled
in across much of the region with highs in the single digits for
northern MN and teens for northern WI. A few shortwaves are
advertised in the extended forecast and could bring some additional
snowfall Thursday and Friday but at this time there are no strong
signals for any significant weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1136 AM CST Sun Dec 26 2021

An MVFR/IFR stratus deck continues to seep out of Lake Superior
and impact DLH/HIB/BRD. Cloud movement via satellite shows it
continues to try and push further north but confidence is not high
in the cloud deck reaching INL. The main concern for the forecast
period will be the onset of a winter storm this evening and
throughout the forecast period. Snowfall will enter from the west
with gusty winds out of the east. Periods of heavy snowfall will
likely as well as greatly reduced viability due to blowing snow.
Widespread snow accumulations of at least 6 inches are expected at
most terminals with higher amounts likely for DLH. HYR is sitting
slightly on the lower end due to delayed arrival of precipitation
and a freezing drizzle expected tomorrow.

&&

.MARINE...
Issued at 444 PM CST Sun Dec 26 2021

Small Craft Advisories are in effect across the Lake this evening
due to strong easterly winds streaming in ahead of an approaching
low. Winds are set to further increase as we head into the evening
hours with Gales impacting the North Shore and the Outer Apostle
Islands. Increased wave heights will be expected along the North
Shore with heights reaching 8 to 11 ft occasionally 14 ft. Heavy
snow will accompany this system as the low tracks towards Lake
Superior. Winds will begin to veer to out of the southwest Monday
afternoon and possibly strengthen. At this time we are not expecting
storm force winds but a few of the models are suggesting these winds
across the Outer Apostle islands and portions of the South Shore.
Winds and wave heights are eventually expected to taper off Monday
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  21  28   0  22 / 100  90   0  60
INL  10  24  -4  13 /  80  90  10  30
BRD  20  27  -6  17 /  90  70   0  80
HYR  21  31  -2  25 / 100  70   0  70
ASX  21  32   5  27 /  90  80  10  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 PM CST Monday for WIZ001-002.

     Winter Weather Advisory until 6 PM CST Monday for WIZ003-004-
     006>009.

MN...Winter Storm Warning from midnight tonight to 6 PM CST Monday
     for MNZ012.

     Winter Storm Warning until 6 PM CST Monday for MNZ010-011-018-
     019-025-026-033>038.

     Blizzard Warning from midnight tonight to 6 PM CST Monday for
     MNZ020-021.

LS...Small Craft Advisory until 8 PM CST this evening for LSZ140>142-
     150.

     Gale Warning from 8 PM this evening to 2 AM CST Tuesday for
     LSZ150.

     Small Craft Advisory until 10 AM CST Monday for LSZ121-145>148.

     Gale Warning from 10 AM Monday to 2 AM CST Tuesday for LSZ121-
     145>148.

     Small Craft Advisory until midnight CST Monday night for LSZ143-
     144.

     Gale Warning from 8 PM this evening to 10 AM CST Monday for
     LSZ140>142.

&&

DISCUSSION...Britt
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Dec 26, 4:45 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
445 PM CST Sun Dec 26 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
445 PM CST Sun Dec 26 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A winter storm will begin to move across the Northland this
evening into Monday. Widespread accumulating snow is expected
with total snow accumulation of 4 to 10 inches. Areas along the
North Shore can expect higher snow totals of 10 to 18 inches with
blizzard conditions for southern Cook and Lake Counties. Roads
will become snow covered and slippery with difficult travel
conditions expected for the Monday morning commute. Visibility as
low as one- half to one- quarter mile is likely during the
heaviest snow overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will continue through Monday afternoon, with heavy snow
possible along the North Shore Monday morning.

Another round of accumulating snow is forecast Tuesday afternoon
into Wednesday afternoon. Roads may become slippery.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-272245-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
445 PM CST Sun Dec 26 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Easterly winds will strengthen tonight into Monday. Conditions
will become hazardous to smaller vessels. Gales to 40 knots are
possible along portions of the North Shore and Outer Apostle
Islands late Sunday night. In addition to the strong and gusty
winds, snow, heavy at times, is possible which will reduce
visibility to less than one-half mile.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds become southwesterly Monday afternoon and another period of
gales is expected Monday afternoon through Monday evening over
the South Shore waters and the Outer Apostle Islands. In addition
to the strong and gusty winds, snow, heavy at times, is possible
which will reduce visibility to less than one-half mile.

KSE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow, 3 blizzard. Local standard time, as filed.

Heavy Snow, Southern Cass

When
December 26, 5:00 PM CST to December 27, 4:00 PM CST
Where
Southern Cass forecast zone
Reported by
Public
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Widespread snowfall totals of 10 to 16 inches were seen across southern Cass County. The highest report was 18 inches near the community of Lake Shore.

Heavy Snow, Crow Wing

When
December 26, 5:00 PM CST to December 27, 3:00 PM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Crow Wing County received some of the highest snowfall totals from this storm with much of the county receiving 10 to 16 inches. The highest total came from the far southwestern corner of the county near St. Mathias where 18 inches was measured.

Heavy Snow, Southern Aitkin

When
December 26, 7:00 PM CST to December 27, 5:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
Public
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 10 inches were common around the county with the highest report being 12 inches near McGrath.

Heavy Snow, Pine

When
December 26, 7:00 PM CST to December 27, 10:00 AM CST
Where
Pine forecast zone
Reported by
Public
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 12 inches were seen across the county with a few reports in excess of 13 inches. The highest total of 14 inches was reported in Finlayson.

Heavy Snow, Northern Cass

When
December 26, 8:00 PM CST to December 27, 4:00 PM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were observed over the northern section of the county with the highest reports to the south.

Heavy Snow, Northern Aitkin

When
December 26, 8:00 PM CST to December 27, 5:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
Public
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 10 inches were common around the county with the highest report being 10.8 inches near Palisade.

Heavy Snow, Northern Itasca

When
December 26, 10:00 PM CST to December 27, 4:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Snow totals over the northern portion of the county were in the 4 to 7 inch range with the highest report of 7 inches being recorded northwest of Bovey.

Heavy Snow, Southern Itasca

When
December 26, 10:00 PM CST to December 27, 10:00 PM CST
Where
Southern Itasca forecast zone
Reported by
CoCoRaHS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 10 inches were seen across southern Itasca County with multiple reports of 10 inches near Blackberry.

Heavy Snow, Central St. Louis

When
December 26, 11:00 PM CST to December 27, 4:00 PM CST
Where
Central St. Louis forecast zone
Reported by
CoCoRaHS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 7 inches were recorded across the central portion of the county with the highest reports occurring in the southern portion of the area.

Blizzard, Southern St. Louis / Carlton

When
December 27, 12:00 AM CST to 5:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Blizzard conditions lasting around 5 hours were seen in the Duluth area during the early morning hours of the 27th. In addition to the blizzard conditions, heavy snowfall also occurred with widespread reports of 6 to 10 inches. A few locations just to the northwest of Duluth received upwards of 11 inches of snow during the storm.

Heavy Snow, Northern St. Louis

When
December 27, 2:00 AM CST to 6:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
COOP Observer
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall totals across the northern part of St. Louis County were generally under 6 inches being on the edge of the system, but the southwestern corner did reach 6 inches 12 hours after snow began.

Heavy Snow, Koochiching

When
December 27, 2:00 AM CST to 6:00 PM CST
Where
Koochiching forecast zone
Reported by
COOP Observer
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Snowfall totals across Koochiching County were generally under 6 inches being on the edge of the system, but the southeastern corner did reach 6 inches 12 hours after snow began.

Blizzard, Southern Lake

When
December 27, 5:00 AM CST to 8:00 AM CST
Where
Southern Lake forecast zone
Reported by
Mesonet
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Heavy snowfall and gusty winds led to blizzard conditions in areas of southern Lake County near Lake Superior. In addition to the blizzard conditions, snowfall totals of 7 to 12 inches were recorded with the highest report coming from Two Harbors with just over 13 inches.

Blizzard, Southern Cook

When
December 27, 6:00 AM CST to 12:00 PM CST
Where
Southern Cook forecast zone
Reported by
ASOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Blizzard conditions persisted for around 6 hours during the morning of the 27th. Snowfall totals ranged generally from 4 to 9 inches but upwards of 17 inches were received on the hill just north of Grand Marais.

Heavy Snow, Northern Cook / Northern Lake

When
December 27, 7:00 AM CST to 8:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Public
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Reports from the northern portions of Lake and Cook counties were in the 5 to 8 inch range with reports of 6 to 12 inches closer to Lake Superior.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996787, 996788, 996790, 996792, 996785, 996789, 996779, 996786, 996780, 996791, 996775, 996776, 996782, 996783, 996778.